Expert Answers About Opioid-Induced Constipation

By

Farshad Ahadian, MD    

Was this helpful? (6)
Doctor holding patient files

Constipation is the most common side effect from opioid medications, and dealing with the issue can be frustrating. Farshad Ahadian, MD, the medical director of UC San Diego Health’s Center for Pain Medicine, answers common questions he hears from his patients about treating opioid-induced constipation (OIC).


1. Q: Why do opioids cause constipation?

A: Opioids work by activating small proteins all over the body, called receptors. When opioids activate the receptors in the spinal cord, this relieves pain. But when opioids activate the receptors in the gut, everything in the GI system is slowed down and impaired.

Many people feel like opioid-induced constipation is not a serious enough problem to bring to their doctor. These experts explain that there’s a lot you can do to treat OIC—and doing so can prevent complications and greatly improve your quality of life.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 28, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.